Alert archive / Maine / Special Weather Statements in 2021

Special Weather Statement, NWS Gray, ME

July 21, 2021York County, Maine

NWS Gray, ME issued this special weather statement at Jul 21, 2021, 12:12 AM EDT for York County, Maine. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 12:12 AM EDT (04:12 UTC)
Expired
Jul 21, 2021, 1:00 AM EDT
In force
48 min
Issued by
NWS Gray, ME

County York County, ME

The radar

The Portland,ME radar (KGYX), 59 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 4.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS81 KGYX 210412
SPSGYX

Special Weather Statement
National Weather Service Gray ME
1212 AM EDT Wed Jul 21 2021

MEZ018-023-024-NHZ010-210500-
Interior York-Coastal York-Coastal Cumberland-Strafford-
1212 AM EDT Wed Jul 21 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL YORK...SOUTH
CENTRAL CUMBERLAND AND EAST CENTRAL STRAFFORD COUNTIES...

At 1211 AM EDT, strong thunderstorms were clustered near Wells, or 7
miles southeast of Sanford, moving northeast at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rochester, Biddeford, Alfred, Sanford, Saco, Somersworth, Kennebunk,
Buxton, Berwick, Lebanon, Hollis, Kennebunkport, South Berwick, Old
Orchard Beach, Waterboro, Wells, Scarborough, York, Eliot and Lyman.

This includes Interstate 95 between mile markers 11 and 41.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4334 7100 4368 7062 4352 7019 4351 7020
      4349 7033 4343 7029 4340 7035 4334 7038
      4330 7051 4325 7053 4315 7076
TIME...MOT...LOC 0411Z 243DEG 16KT 4337 7067 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Jul 20, 10:47 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 20, 10:47 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1047 PM EDT Tue Jul 20 2021

.SYNOPSIS...
Showers and thunderstorms will sweep across the area late this
evening and tonight before weakening in the morning. Low
pressure will hang around and cross the area Wednesday bringing
another round of showers and storms with the potential for a
few strong storms in the afternoon. Drier weather is expected
Thursday into the Saturday outside the chance for afternoon
showers Friday with temperatures generally in the 70s. Another
system approaches Sunday for renewed chances of precipitation as
the unsettled July pattern continues.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
1035 PM...Line of convection moving thru pretty closely to as
advertised. On bow has crossed central NH with wind damage
reports and a few reports of hail. This should make its way into
interior western ME and across srn NH into Hillsborough, before
it weakens. I think by midnight or so, we should see the end of
the severe threat, although some TSRA will be moving thru the
ME coast and into central thru about 2 AM. Also, getting reports
of very patchy pockets of dense fog near the ME coast, although
ASOS/AWOS sites are running mostly 2+SM.

Previously...Prefrontal storms have initiated off the White
Mtns and moved into parts of Wrn ME. These will tend to weaken
with Ewd movement and loss of daytime heating.

More focus will be on the potential squall line in progress over
Ontario and set to move across Upstate NY. CAM guidance is quite
bullish on this reaching the area this evening. Dewpoints will
remain quite high and decent lapse rates aloft thanks the upper
low will keep some modest CAPE around even after dark. In
addition model forecasts of 0-3 km shear around 30 to 35 kt will
support mesocyclone development on the Nrn end of this squall
line and continue a perhaps more isolated severe threat even
after conditions become less favorable. It did my best to show a
cohesive line of storms moving thru the Wrn half of the forecast
area carrying a threat for gusty winds. There will also be a
rainfall threat for SWrn NH...which is discussed below.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Still looking at the threat of thunderstorms in the afternoon as
the main trof drops Swd across the forecast area. Given the
lower heights overhead we should be able to compensate for the
lack of significant daytime heating. Modest CAPE and slightly
stronger wind profiles than today will lead to at least a
marginal threat for severe weather for much of the Srn half of
the area. Gusty winds will be the main threat and I have
included that wording where storms are most likely. This will
get more refined as storms evolve this evening and overnight.

Storms will clear the area by evening...but clearing skies may
lead to some radiation fog.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
An occasionally unsettled weather pattern will continue. With the
mean 500 mb ridge remaining west New England remains under the
influence of a mostly cyclonic flow aloft.  This will allow for weak
disturbances to come through which would allow for shower and
thunderstorm activity at times especially if they time during
diurnally favored periods.

In the dailies, on Thursday low pressure departs to the Canadian
Maritimes early in the day. A few left over showers over
eastern and mountain areas, otherwise it should be a dry day.
On Friday another disturbance moves across the region in the
cyclonic flow. This should result in scattered shower and
thunderstorms mainly over northern areas. Saturday will be the
driest of the weekend days with only an isolated shower threat
over the mountains. Sunday will start out dry with clouds on the
increase as low pressure moved from the Eastern Great Lakes
area to Southern New England. The GFS and ECMWF have a broad
area of showers crossing the region and Sunday Night. On Monday
both models have a few scattered showers left over but the bulk
of the shower activity will have moved east of the region. Early
indications for next Tuesday are for dry conditions.

South of the mountains, daily high temperatures will be mainly in
the 70s through the weekend before warming into the low to mid 80s
Monday and Tuesday. Expect temperatures to be a few degrees
cooler over the mountains.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Short Term...Smoke will continue to reduce VIS thru this evening
or until RA/TSRA can clear thinand the 12z ECMWF has a
concentrated area of very heavy rainfall moving just south of
the area with some showers to the north. There could be some
convective feedback showing up in the model but will need to
keep an eye on trends moving forward.gs out. There may be fog/stratus
that tries to work into RKD late tonight...but confidence is
lowering given how far offshore the fog bank is currently.
Otherwise the main aviation concern tonight will be squall line
tracking into the area from the W. TEMPO TSRA at most TAF sites
for the best window based on latest forecasts. Wed more
SHRA/TSRA expected mainly Srn NH and coastal Wrn ME. MVFR or
lower possible in any convectioand the 12z ECMWF has a
concentrated area of very heavy rainfall moving just south of
the area with some showers to the north. There could be some
convective feedback showing up in the model but will need to
keep an eye on trends moving forward.n.Overall MVFR conditions outside of shower activity where
areas of IFR are possible.  Best chance of widespread
shower activity will be on Sunday.

Long Term...Overall MVFR conditions outside of shower activity where
areas of IFR are possible. Best chance of widespread shower
activity will be on Sunday.

&&

.MARINE...
Short Term...Winds and seas expected to remain below SCA
thresholds. Some fog may develop around Penobscot Bay late
tonight.

Long Term...Wind and waves expected to remain below SCA levels.

&&

.HYDROLOGY...
There is a threat of thunderstorms late this evening across
parts of SWrn NH and perhaps again Wed. Any rainfall may be
problematic given the amount of recent wet weather and saturated
ground in that area. If storms train over the same areas and/or
feature extreme rainfall rates additional flooding is possible.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Cempa/Legro
SHORT TERM...Legro
LONG TERM...Lulofs
AVIATION...Legro/Lulofs
MARINE...Legro/Lulofs
Hazardous weather outlook, Jul 20, 3:18 PM EDT, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
318 PM EDT Tue Jul 20 2021

MEZ012>014-018>028-033-NHZ006-008>015-211930-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Southern Carroll-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
318 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Scattered late afternoon showers and thunderstorms will give way to
more numerous showers and thunderstorms later this evening and
overnight. Some of these could result in heavy downpours. Areas that
have saturated grounds from recent rain may see localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and storms are expected to develop again across the region
on Wednesday with the potential for some storms to become strong to
severe with damaging winds being the greatest threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001>005-007-211930-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Sullivan-
318 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for west central Maine, western
Maine, central New Hampshire and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Scattered late afternoon showers and thunderstorms will give way to
more numerous showers and thunderstorms later this evening and
overnight. Some of these could result in heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-211930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
318 PM EDT Tue Jul 20 2021
Hazardous weather is not expected at this time.
This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 20, 11:44 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1144 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             FITZWILLIAM             42.78N 72.15W
07/20/2021  E1.00 INCH       CHESHIRE           NH   PUBLIC

&&
Local storm report, Jul 20, 11:59 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1159 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     1 SE PETERBOROUGH       42.87N 71.95W
07/20/2021                   HILLSBOROUGH       NH   TRAINED SPOTTER

            SEVERAL TREES DOWN AROUND INTERSECTION OF
            202 AND 101.

&&

MJC
Special weather statement, Jul 21, 12:06 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Gray ME
1206 AM EDT Wed Jul 21 2021

MEZ018-023-NHZ010-013-014-210430-
Interior York-Coastal York-Strafford-Coastal Rockingham-Interior
Rockingham-
1206 AM EDT Wed Jul 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN YORK...
SOUTHEASTERN ROCKINGHAM AND SOUTHEASTERN STRAFFORD COUNTIES...

At 1206 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Barrington to near Haverhill.
Movement was east at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Rochester, Portsmouth, Hampton, Durham, Exeter, Kittery, Dover,
Somersworth, Barrington, Berwick, Epping, Brentwood, Greenland, South
Berwick, York, Newington, Seabrook, Rye, Stratham and Newmarket.

This includes the following highways...
 Interstate 95 between mile markers 1 and 17.
 Interstate 95 in New Hampshire between mile markers 0 and 16.

This also includes...
  Hampton Beach, York Beach, and Ogunquit Beach.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4281 7110 4326 7100 4331 7048 4330 7052
      4316 7054 4298 7071 4285 7078 4284 7081
      4287 7082 4286 7085 4289 7092 4286 7103
      4281 7107
TIME...MOT...LOC 0406Z 268DEG 44KT 4319 7100 4276 7111
Local storm report, Jul 21, 12:09 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1209 AM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             1 NNW KEENE             42.96N 72.31W
07/20/2021  E1.00 INCH       CHESHIRE           NH   PUBLIC

            HAIL ON NORTH SIDE OF KEENE FELL FOR 5
            MINUTES.

&&
Local storm report, Jul 21, 12:12 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1212 AM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             1 NW AUBURN             43.01N 71.37W
07/20/2021  E1.50 INCH       ROCKINGHAM         NH   PUBLIC

            PING PONG SIZED HAIL BEGAN AROUND 11:45PM
            AND LASTED FOR LESS THAN 3 MINUTES. TREE
            LIMBS DOWN.

&&
Special weather statement, Jul 21, 12:12 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gray ME
1212 AM EDT Wed Jul 21 2021

MEZ018-023-024-NHZ010-210500-
Interior York-Coastal York-Coastal Cumberland-Strafford-
1212 AM EDT Wed Jul 21 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL YORK...SOUTH
CENTRAL CUMBERLAND AND EAST CENTRAL STRAFFORD COUNTIES...

At 1211 AM EDT, strong thunderstorms were clustered near Wells, or 7
miles southeast of Sanford, moving northeast at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rochester, Biddeford, Alfred, Sanford, Saco, Somersworth, Kennebunk,
Buxton, Berwick, Lebanon, Hollis, Kennebunkport, South Berwick, Old
Orchard Beach, Waterboro, Wells, Scarborough, York, Eliot and Lyman.

This includes Interstate 95 between mile markers 11 and 41.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4334 7100 4368 7062 4352 7019 4351 7020
      4349 7033 4343 7029 4340 7035 4334 7038
      4330 7051 4325 7053 4315 7076
TIME...MOT...LOC 0411Z 243DEG 16KT 4337 7067

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:08 PM EDTSevere Thunderstorm WarningGYXYork28 min
Jul 20, 11:32 PM EDTSpecial Weather StatementGYXYork43 min
Jul 21, 12:13 AM EDTSevere Thunderstorm WarningGYXYork30 min
Jul 21, 12:16 AM EDTSpecial Marine WarningGYX59 min
Jul 21, 3:29 PM EDTSpecial Weather StatementGYXKennebec61 min
Jul 21, 3:57 PM EDTSevere Thunderstorm WarningGYXKennebec, Lincoln, Somerset, Waldo28 min
Jul 21, 4:18 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec42 min
Jul 21, 5:01 PM EDTSpecial Weather StatementGYXLincoln29 min
Jul 21, 5:17 PM EDTSpecial Weather StatementGYXKennebec28 min
Jul 21, 5:26 PM EDTSevere Thunderstorm WarningGYXKnox, Lincoln, Waldo42 min
Jul 21, 5:47 PM EDTSpecial Weather StatementGYXKennebec28 min
Jul 21, 6:07 PM EDTSpecial Weather StatementGYXWaldo38 min
Jul 21, 6:12 PM EDTSpecial Marine WarningGYX63 min
Jul 21, 6:49 PM EDTSpecial Weather StatementGYXWaldo41 min
Jul 20, 8:55 PM EDTSpecial Weather StatementGYXGrafton50 min
Jul 20, 8:58 PM EDTSevere Thunderstorm WarningGYXGrafton47 min
Jul 20, 9:15 PM EDTSpecial Weather StatementGYXSullivan30 min
Jul 20, 9:24 PM EDTSevere Thunderstorm WarningGYXGrafton, Sullivan29 min
Jul 20, 9:35 PM EDTSevere Thunderstorm WarningGYXBelknap, Grafton, Merrimack, Sullivan40 min
Jul 20, 9:47 PM EDTSpecial Weather StatementGYXSullivan43 min
Jul 20, 10:10 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Grafton50 min
Jul 20, 10:14 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack, Sullivan46 min
Jul 20, 10:15 PM EDTSpecial Weather StatementGYXRockingham45 min
Jul 20, 10:33 PM EDTSpecial Weather StatementGYXCheshire42 min
Jul 20, 10:36 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough39 min
Jul 20, 10:38 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Strafford41 min
Jul 20, 10:57 PM EDTSevere Thunderstorm WarningGYXBelknap, Cheshire, Hillsborough, Merrimack48 min
Jul 20, 11:10 PM EDTSpecial Weather StatementGYXRockingham35 min
Jul 20, 11:28 PM EDTSevere Thunderstorm WarningGYXHillsborough, Merrimack, Rockingham47 min
Jul 20, 11:42 PM EDTSpecial Weather StatementGYXRockingham48 min
Jul 20, 11:55 PM EDTSevere Thunderstorm WarningGYXRockingham25 min
Jul 21, 12:06 AM EDTSpecial Weather StatementGYXRockingham24 min

Nearby

Special Weather Statements in Maine, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.